Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 15, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 13, 2017, 1:20 PM HST for Honolulu County, Hawaii. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2017, 1:20 PM HST (23:20 UTC)
- Expired
- Feb 14, 2017, 3:19 PM HST
- In force
- 26 hr
- Issued by
- NWS Honolulu, HI
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848 WWHW70 PHFO 132320 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 120 PM HST Mon Feb 13 2017 ...WIND ADVISORY FOR WINDWARD KAUAI AND OAHU... HIZ002-008-009-141230- /O.NEW.PHFO.WI.Y.0015.170213T2320Z-170214T1600Z/ Kauai Windward-Oahu Koolau-Olomana- 120 PM HST Mon Feb 13 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a Wind Advisory...which is in effect until 6 AM HST Tuesday. * TIMING...THROUGH 6 AM HST TUESDAY. * WINDS...SOUTHWEST WINDS 25 TO 30 MPH WITH HIGHER GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Burke
3 follow-up statements
384 WWHW70 PHFO 140131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Mon Feb 13 2017 ...WIND ADVISORY FOR WINDWARD KAUAI AND OAHU... HIZ002-008-009-141445- /O.CON.PHFO.WI.Y.0015.000000T0000Z-170214T1600Z/ Kauai Windward-Oahu Koolau-Olomana- 331 PM HST Mon Feb 13 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...Southwest winds 25 to 30 MPH with higher gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph... or gusts of at least 50 mph... are expected. Motorists should use extra caution. && $$ Burke
216 WWHW70 PHFO 141342 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 342 AM HST Tue Feb 14 2017 ...WIND ADVISORY FOR WINDWARD KAUAI AND OAHU AS WELL AS THE CENTRAL VALLEY OF MAUI... HIZ019-150400- /O.EXB.PHFO.WI.Y.0015.000000T0000Z-170215T0400Z/ Maui Central Valley- 342 AM HST Tue Feb 14 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory...which is in effect until 6 PM HST this evening. * TIMING...Through 6 PM this evening. * WINDS...Southwest winds 25 to 30 MPH with gusts to 45 mph. * IMPACTS...The strong winds may cause tree branches to get knocked down and unsecured items to get tossed around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph... or gusts of at least 50 mph... are expected. Motorists should use extra caution. && $$ HIZ002-008-009-150400- /O.EXT.PHFO.WI.Y.0015.000000T0000Z-170215T0400Z/ Kauai Windward-Oahu Koolau-Olomana- 342 AM HST Tue Feb 14 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * TIMING...Through 6 PM this evening. * WINDS...Southwest winds 25 to 30 MPH with gusts to 45 mph. * IMPACTS...The strong winds may cause tree branches to get knocked down and unsecured items to get tossed around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph... or gusts of at least 50 mph... are expected. Motorists should use extra caution. && $$
640 WWHW70 PHFO 150119 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 319 PM HST Tue Feb 14 2017 ...Wind Advisory for Kauai Oahu and Maui is cancelled... HIZ002-008-009-019-150230- /O.CAN.PHFO.WI.Y.0015.000000T0000Z-170215T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Maui Central Valley- 319 PM HST Tue Feb 14 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds across most of the affected areas have fallen below advisory criteria with an expected weakening trend tonight. A few windward areas could see some locally gusty winds through the remainder of the afternoon. $$ Foster
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 13, 9:49 AM HST, 3 hours 31 minutes earlier.
Area forecast discussion, Feb 13, 9:49 AM HST, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 949 AM HST Mon Feb 13 2017 .SYNOPSIS... Mostly dry and pleasant weather can be expected today as a stable airmass is in place across the area. A front will be approaching the area over the next couple of days. The front is forecast to move across the area Tuesday night through Wednesday night with a period of showers associated with it. Drier weather will fill in behind the front Thursday and Friday with generally light winds expected. Another front is forecast to move across the area this weekend with another round of showers associated with it. Strengthening northeast trade winds are expected with the frontal passage with these winds continuing on into early next week. && .DISCUSSION... A cold front will slowly approach the area today through Tuesday. Breezy southwest winds can be expected out ahead of the front. The strongest winds will be over and just downwind of higher terrain. The airmass over the area is currently dry and stable. Thus very little in the way of showers are expected today. The airmass will gradually become more moist tonight and Tuesday. Thus shower activity will likely increase a bit on Tuesday especially over the west end of the state. The front is forecast to reach Kauai Tuesday night or early Wednesday, then gradually move down the island chain Wednesday and on into Thursday. Upper level support will be lacking with this front so heavy rain is not in the forecast. Just a period of light to moderate rain is expected with the frontal passage. The front will also be weakening as it moves down the chain and is forecast to stall and dissipate in the vicinity of Maui or The Big island on Thursday. After the frontal passage, a weak area of high pressure will be passing by from west to east just north of the state. Light trade wind flow will return on Thursday but winds will likely be light enough in places for some land and sea breeze development. By Friday, southerly flow will develop over the area out ahead of yet another front that will be approaching the area. The front is forecast to move across the area during the late Saturday through Sunday night time frame. The difference with this front will be that strong high pressure will be building in northwest of the area around the same time as the front reaches the area. Breezy north to northeast winds will accompany the front. This will likely cause windward and mauka areas to receive the brunt of the rainfall. However the winds will be sufficiently strong enough to blow some passing showers over to leeward areas at times. The area of high pressure will continue to build in north of the area Sunday and Monday resulting in breezy trade winds. Passing showers will continue to favor windward and mauka areas especially if moisture from the front lingers near the area. && .AVIATION... The airmass over the state will remain mostly dry and stable. A strong thermal inversion at 4k feet...per LIH and ITO 12Z soundings...will limit precipitation character to light rain and drizzle. Isolated MVFR ceilings...mainly over the smaller islands...otherwise VFR conditions will prevail all areas. Locally brisk low level southwest flow will persist through this evening then gradually weaken. AIRMET Tango for low level turb to the lee of the mountains Kauai through Maui will likely remain necessary through late tonight. && .MARINE... A Small Craft Advisory (SCA) is in effect for many of the coastal marine zones through Tuesday night due to increasing southwest winds today. The boost in these winds are due a low and associated front passing north of the islands, and a nearly stationary east to west oriented surface ridge about 200 nm south of the Big Island. As the weakening front gets close to/moves over the islands and weakens on Tuesday night and Wednesday, the pressure gradient will diminish and winds will fall below the SCA wind speed criteria. However, a powerful and large (peak open ocean swell height near 15 feet) northwest swell is expected to arrive tonight and peak Tuesday before gradually diminishing Wednesday and Thursday. Not only will this swell result in combined seas well above the SCA- threshold in most zones through Wednesday, it will produce warning- level surf along many north and west facing shores. Surf will likely remain below advisory criteria through the daylight hours today before rising rapidly to warning levels tonight on Kauai, and early Tuesday elsewhere. Upstream buoy 51101 is showing some increase in significant wave height in the past couple of hours this morning, but the longer wave period expected with this swell has not shown in the buoy data. So there will be no changes to the SCA or any High Surf Warnings issued until this afternoon. The southwest winds over the area the next two days will result in elevated, but below advisory-level, short-period surf along south facing shores. While relatively light winds will characterize the period from Wednesday through Friday, a strong high passing far north of the islands next weekend may bring another front, followed by strong trade winds. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters- Big Island Southeast Waters. && Synopsis/Discussion...Burke Aviation...Bedal Marine...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 3:33 AM HST | Small Craft Advisory | HFO | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.